Substance Abuse

FDA Warns on the Risks of Injecting Prescription Drug Opana

The U.S. Food and Drug Administration (FDA) warns on Thursday that abusing painkiller Opana by means of injection could lead to a serious blood disorder, the Reuters.com reported.

Opana is a powerful opioid painkiller that is meant to be taken orally with a doctor’s prescription and direction. However, law enforcement officials in the country are seeing an increase in the number of people who are abusing the drug, which according to them started following OxyContin’s change in formulation in 2010.

FDA officials said people who abuse the drug by injecting it to their bloodstream are at risk of developing a blood disorder called thrombotic thrombocytopenic purpura (TTP) which could result in kidney failure or even death. In addition to kidney failure, the disorder could also lead to other complications with irreversible damage, including stroke and brain damage.

TTP causes blood clots to form in small blood vessels around the body, and leads to a low platelet count. Its symptoms include bleeding into the skin, fever, headaches, weakness, shortness of breath, purplish spots on the skin, confusion, and easy fatigue.

The FDA added that such condition associated with Opana ER only happens when the drug is abuse and injected intravenously.

Like other commonly abused prescription drugs, Opana can be deadly. It is known in various street names, such as “stop signs,” “the O bomb,” and “new blues.”

Tags: dangers of prescription drug abuse, Opana ER abuse, prescription drug abuse, risks of Opana abuse

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>